View Full Version : Afternoon crash-need higher dose or more food?


JenSMP
02-20-10, 06:02 PM
The Vyvanse 20mg seems to be working well until an hour or two after lunch. Then my son, 6, gets tired, distracted, and impulsive. He's still calmer than he is without the medicine, but it definitely doesn't seem to be working like it does early in the day. He's been on the medicine for a week. The doctor said if it didn't seem to be working well enough after one week, we should increase the dose. He's not eating as much as usual during the day, mostly relying on a big breakfast, normal sized dinner, and a bedtime snack for his intake. Admittedly, during the day he doesn't eat as much as usual, but he does eat.

So, regarding the afternoon crash...

1. Is this an indication that we need to increase our dose?

2. Is this an indication that my son's blood sugar is dropping because he needs food?

Thanks for your advice. We'll be talking to the doctor on Monday, but if we're going to increase his dosage it would be nice to have tomorrow (Sunday) to see how he'll respond before sending him to school on Monday.

Taskman
02-21-10, 02:01 AM
It sounds like dosage could be part of the issue, best to discuss with the doctor like your doing. Could you post when this issue began? At first were the afternoons fine and then over time they began to get worse?

Blood Sugar Levels - It doesn't sound like he is having issue with Blood Sugar, if he was he would have more on his hands then not paying attention. Like headaches, light head, or feelings of fainting to name a few.

Meals - This area I can offer some suggestions. A big breakfast is a common theme, people are often told a big breakfast will energize you through the day. Sadly its quite the opposite. In the morning your metobalism is basicly running on fumes since it hasnt had anything to eat for some time. If you hit it with a large meal, its like throwing a huge log on a small fire, you end up smothering it.

Breakfast should be modest. Think 300-500 calories with a healthy dose of carbs, protein, and fiber if possible. A good combo would be oatmeal (not the flavored variety which contains bad stuff) and eggs. You can find other suggestions on the web. This will help get the engine going so to speak and help regulate the body which is exactly what you want if your taking medications.

JenSMP
02-21-10, 09:41 AM
Thank you so much for your response! Here's a bit of history on how the Vyvanse has affected him for the first week:

Day 1: Too calm, withdrawn, weepy and sad/emotional. Maybe a little more focused but not too interested in doing anything. A bit lethargic.

Day 2: Happy in the morning, calm, one MAJOR meltdown late morning. Slightly weepy the rest of the day but not as bad as day 1.

Day 3: Happy, calm, focused, a couple of sad moments which were very brief. Able to easily redirect him from this.

Day 4: First day of school on meds. Calm, focused, finished all of his work. Teacher reported two sad moments during the day, got over it quickly. Tired after school, yawning.

Day 5: Much like day 4. Complained of being tired after schooling, yawning. NO focus at basketball practice at 5:00 pm.

Day 6: Cried all day at school but got his work done. Complained of being tired after school. Complained that his brain wasn't working today. He said, "I wanted my brain to slow down, not stop!"

Day 7: Very happy, focused, productive. Afternoon crash around 3:00. Got very tired and distracted, impulsive. Evening behavior was good, but he was playing with other kids and playing video games.

Day 8: Today, it's early morning, but so far so good.

A typical breakfast for him is waffles or pancakes, bacon, and some fruit (usually a banana). Today he had pancakes, scrambled eggs, bacon, and a banana. He's usually pretty hungry for breakfast, so we let him eat as much as he wants. He's not a huge eater, so it's not like it's a ton of food. It's a bit more than before meds, though not much more. Doesn't eat much lunch. Eats a decent dinner a bedtime snack. Eats a small snack at school in the late morning, but not much appetite for it these days.

I just gave him the normal dose this morning. Wondering if I should try to increase, but I think maybe I should wait til I talk to the doctor tomorrow. I wish you could contact these people on weekends!

JenSMP
02-21-10, 09:47 AM
Forgot to mention, he has said that he feels dizzy sometimes during the day. He complained of this more at the start of meds than now, so I think this is subsiding. He might just be getting used to feeling dizzy and not mentioning it anymore. He gets tired of me questioning him on how he feels all the time! He said he doesn't always know how to answer. I think it's hard for a 6 year old to specifically describe how medication is making him feel.

Taskman
02-21-10, 05:14 PM
Definitly is a big job since he is only 6 trying to figure out how effective the medication is. The dizzy feeling is a known side effect of the medication so its possible he is expieriencing it from that.

Have you mentioned the emotional piece to the doctor, such as the intermittent crying and emotion ranges? If not I would reccomend it.

Good luck with the doctor.

JenSMP
02-21-10, 06:20 PM
I have mentioned the emotional side effects to the doctor, and she recommended cutting his dose in half if it doesn't subside. I think the goal would probably be to work back up the the 20 mg but to do it slowly. It would be great if 10 mg worked long term, but I'm sure that's not likely. He did well today, but he did still have a period of time where he was very slightly emotional, just seemed generally sad. He's also had moments of euphoria, stating, "Mom, I feel really happy right now." He's usually a happy guy, but it seems a little artificially induced. He also went through that sleepy period today, and a snack seemed to help somewhat. For me, the verdict is still out on the Vyvanse. It's doing its job in some regards, but I'm not sure if it's the right med for my son. Hopefully I'll find out more tomorrow when I talk to the doctor. Thanks for the input!

tessmesser
02-23-10, 12:35 PM
Jen,

My son is on Vivanse and the crying spells went away for him on day 2. I have found two studies that indicate that the dexamphetamine medicines (such as Vivanse) have a greater tendency to cause crying spells, sadness, etc than the Methyphenidate family of meds such as Concerta, Ritalin, etc. He may do better on a non dex medication.

Tess

JenSMP
02-23-10, 11:00 PM
We tried 10mg instead of 20mg today, and my son was just as focused as on the higher dose, minus the emotional side effects! Hopefully we'll see more of the same tomorrow. It would be great if this is the perfect dose. I will update tomorrow after I see how day to at 10mg goes.

Mary
03-03-10, 05:25 PM
We had to give a dose in a.m. and again at lunch.. not sure if you can with the med your child is on, but it's worth talking to the doctor about. How much rest is your child getting each night? Sometimes crashing isn't always caused by the med.

Also see info about exercise and nutrition:

http://www.addforums.com/forums/forumdisplay.php?f=314

... tells you in the nutrition section why certain foods are helpful to children and adults alike.

JenSMP
03-03-10, 08:23 PM
Interestingly, we've found that on the half dose of 10 mg, my son does not have that afternoon crash and doesn't feel tired. The medicine does wear off a little earlier, but now his appetite isn't affected, so that's good. The doctor said on the days that he needs the medicine to last a little longer (longer homework days, sports practice, etc) we can give a quarter to half dose (5-10 mg) around 3:00 in the afternoon. I think we'll try the quarter dose of 5 mg and see how that goes. Of course, we have to watch out for any sleep disturbance giving an afternoon dose. As of now, he's sleeping really well. School is going great, he's focused, and his bubbly personality is in tact! Yea! Hopefully things will continue to go well.